Alert archive / Nevada / Heat Advisories in 2021

Heat Advisory 9, NWS Elko, NV

August 16, 2021Elko County, Nevada

NWS Elko, NV issued this heat advisory at Aug 16, 2021, 5:59 PM PDT for Elko County, Nevada. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2021, 5:59 PM PDT (00:59 UTC)
Expired
Aug 17, 2021, 4:58 PM PDT
In force
23 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 1.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3962 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WWUS75 KLKN 170059
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
559 PM PDT Mon Aug 16 2021

NVZ030-170200-
/O.CAN.KLKN.EH.W.0004.000000T0000Z-210817T0100Z/
Humboldt County-
Including the cities of Golconda, Winnemucca, Valmy, 
and Dufferena
559 PM PDT Mon Aug 16 2021

...EXCESSIVE HEAT WARNING IS CANCELLED...

Temperatures trend below Excessive Heat Warning criteria over the
next few days. The Excessive Heat Warning has been allowed to 
expire.

$$

NVZ033-171600-
/O.CAN.KLKN.HT.Y.0008.000000T0000Z-210818T0000Z/
/O.NEW.KLKN.HT.Y.0009.210817T0100Z-210818T0000Z/
Southeastern Elko County-
Including the city of West Wendover
559 PM PDT Mon Aug 16 2021

...HEAT ADVISORY IN EFFECT UNTIL 5 PM PDT TUESDAY...

* WHAT...High temperatures in the upper 90s to low 100s and 
  overnight lows in the upper 60s to low 70s.

* WHERE...Southeastern Elko County.

* WHEN...Until 5 PM PDT Tuesday.

* IMPACTS...Exposure to hot temperatures for long periods may 
  lead to heat illnesses, particularly for those working or 
  participating in outdoor activities or those sensitive to heat.

* ADDITIONAL DETAILS...DO NOT leave children or pets in 
  unattended vehicles as the temperatures can quickly become 
  lethal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

NVZ036-040-041-170200-
/O.CAN.KLKN.HT.Y.0008.000000T0000Z-210817T0100Z/
Northern Lander County and Northern Eureka County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Argenta, Battle Mountain, 
Crescent Valley, Beowawe, Dunphy, Emigrant Pass, Palisade, 
Manhattan, Round Mountain, Tonopah, Blue Eagle Ranch, 
and Duckwater
559 PM PDT Mon Aug 16 2021

...HEAT ADVISORY IS CANCELLED...

Temperatures trend below Heat Advisory criteria over the next few
days. The Heat Advisory has been allowed to expire.

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
3 follow-up statements
660 
WWUS75 KLKN 170951
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
251 AM PDT Tue Aug 17 2021

NVZ033-180000-
/O.CON.KLKN.HT.Y.0009.000000T0000Z-210818T0000Z/
Southeastern Elko County-
Including the city of West Wendover
251 AM PDT Tue Aug 17 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WHAT...High temperatures in the upper 90s to low 100s and 
  overnight lows in the upper 60s to low 70s.

* WHERE...Southeastern Elko County.

* WHEN...Until 5 PM PDT this afternoon.

* IMPACTS...Exposure to hot temperatures for long periods may 
  lead to heat illnesses, particularly for those working or 
  participating in outdoor activities or those sensitive to heat.

* ADDITIONAL DETAILS...DO NOT leave children or pets in 
  unattended vehicles as the temperatures can quickly become 
  lethal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
214 
WWUS75 KLKN 172148
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
248 PM PDT Tue Aug 17 2021

NVZ033-180000-
/O.CON.KLKN.HT.Y.0009.000000T0000Z-210818T0000Z/
Southeastern Elko County-
Including the city of West Wendover
248 PM PDT Tue Aug 17 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WHAT...High temperatures in the upper 90s to low 100s and 
  overnight lows in the upper 60s to low 70s.

* WHERE...Southeastern Elko County.

* WHEN...Until 5 PM PDT this afternoon.

* IMPACTS...Exposure to hot temperatures for long periods may 
  lead to heat illnesses, particularly for those working or 
  participating in outdoor activities or those sensitive to heat.

* ADDITIONAL DETAILS...DO NOT leave children or pets in 
  unattended vehicles as the temperatures can quickly become 
  lethal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
665 
WWUS75 KLKN 172358
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
458 PM PDT Tue Aug 17 2021

NVZ033-180100-
/O.CAN.KLKN.HT.Y.0009.000000T0000Z-210818T0000Z/
Southeastern Elko County-
Including the city of West Wendover
458 PM PDT Tue Aug 17 2021

...HEAT ADVISORY IS CANCELLED...

A much cooler air mass is moving into northern Nevada, and
therefore the Heat Advisory has been allowed to expire. 

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this heat advisory went out at Aug 16, 2:28 PM PDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 16, 2:28 PM PDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Elko NV
228 PM PDT Mon Aug 16 2021

.SYNOPSIS...Another day of near to record breaking temperatures
with isolated showers and thunderstorms possible mainly across the
north late this afternoon. A system moving through tomorrow will
bring gusty winds and slightly cooler temperatures. A few showers
and thunderstorms expected with the system. Much cooler
temperatures expected for the rest of the week with showers
hanging around the eastern Nevada border.

&&

.SHORT TERM...Today through Wednesday evening.

Another round of hot and breezy conditions are expected for what
is left of the day as models and current guidance see high
temperatures once again reach into the triple digit. Heat
Advisories are still in effect for Northern Nye, Lander, and
Eureka counties until 6 pm tonight with an Excessive heat warning
in Humboldt county. Meanwhile, Southeastern Elko county will keep
their advisory until 5 pm tomorrow. Later into the afternoon and
evening hours, high resolution models have been seeing good
chances of cumulus build up that could produce a few dry isolated
thunderstorm especially around the northern border of Nevada.

By Tuesday, conditions begin to change as models see the trough
and associated cold front descend from the Pacific Northwest.
Ahead of the cold front winds are expected to pick up along side
preset dry conditions from past days. This combination will bring
chances of blowing dust and elevated fire weather concerns for a
majority of the region over the course of the afternoon. Currently
a Red Flag Warning is in place for all counties but White Pine
county from 11 am tomorrow till 11 pm that night. As the front
begins to pass through the area look for showers and embedded
thunderstorms to form along the northern and eastern border of
Nevada, with models showing PWAT values in and around 0.8 inches.
Expected better chances to be seen in the southeastern corner of
the region as models continue to see monsoonal moisture bleed into
that area. Tuesday night into Wednesday looks to see the activity
keep going as model agreement sees the front stall and become a
stationary boundary over the region. East of the boundary,
monsoonal moisture that is being dragged into Utah bleeds over
into our region, which will allow for some shower and thunderstorm
activity to continue clear into Wednesday night. Behind the
boundary, drier conditions will prevail as a new dry air mass
moves in alongside the front. Meanwhile, look for smoke and haze
from surrounding wildfires to still be an issue throughout the
week.

Temperatures are expected to see a cool down with the passage of
the front as we see mid to high 90s tomorrow turn into 70s to 80s
Wednesday afternoon. Overnight temperatures will also take part in
this transition with temperatures going from the 60s to 40s and
low 50s tomorrow night.

.LONG TERM...Wednesday night through next Monday.

Wednesday night through Thursday ...Overall, very fall like
conditions Wednesday (breezy northwesterly winds, cloud cover, and
some showers) sets the stage for the coldest morning in quite
awhile, with most areas falling well into the 40s, and, even 30s
early Thursday morning. In fact, some of the coldest locations
likely dipping below freezing. May need a special weather
statement to highlight these chilly morning temperatures. The only
factor that may prevent the temperatures from dropping to much is
lingering cloud cover. Otherwise, expect cloud cover with showers
chances in far eastern NV on Thursday, while western area see
more sun and warmer temperatures.

On Friday, another area of lower 1.5 PV heights digs into the area,
ahead of a frontal boundary heading towards the Pacific NW.
This helps pull a more a cT airmass back northward; therefore,
expect temperatures to approach normal levels (80s and 90s).

On Saturday, the actual frontal boundary dig/pushes into the area,
which provides decent instability and shear to generate
thunderstorms in eastern Nevada. They likely start off as dry
thunderstorms with a transition to wet immediately along the NV/UT
and NV/ID borders. This certainly bears watching for fire weather
concerns, as well as possible strong storms.

On Sunday, the front fizzles out over far western UT and southern NV,
essentially becoming the dry line. It begins to pull back towards
the CWA from southern NV as a strong system digs into the Pacific
NW. Overall a quiet day with temperatures around average (80s to
near 90).

By next Monday, the dry line pulls barely pulls back into the CWA
as the frontal system mentioned above (impacting the Pacific NW
coast late Sunday) digs southeastward. Convection chances look
slim due to lack of moisture and instability (better conditions
exist in Utah). As for temperatures, expect more 90s due to higher
500mb heights and southwesterly flow aloft.

&&

.AVIATION...Smoke and haze expected to impact visibility
(possibly down to 5SM at times...maybe lower for short durations)
through the next 24 hours. Not anticipating any t-storms on
station or in the vicinity today, but afternoon buildups are
likely with some late afternoon/evening wind gusts. Overall
increase in winds today but much stronger are anticipated
tomorrow (Tuesday) with thunderstorms probable at KELY.

&&

.FIRE WEATHER...Hot conditions continue this afternoon with the
potential for a few dry isolated thunderstorms across all zones
late this afternoon. Winds are expected to a bit breezy this
afternoon as well, especially in zones 437 and 424. However,
recent models don’t expect criteria to be met. Tomorrow
afternoon will be a different case as a cold front begins its
passage over the region. Ahead of the front, gusty winds will meet
the dry conditions of the past few days bringing elevated fire
weather concerns for all zones but 425. Currently a Red Flag
warning is in place for the zones starting at 11 am tomorrow and
going until 11 pm that night. Outside of this initial push, look
for cooler conditions and showers and thunderstorms to be present
along the eastern boarder of Nevada clear through the mid-week
with wetter storms found in zone 425.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 11 PM PDT Tuesday for Central
Elko County-Central Nevada-Toiyabe-Eastern Elko County-Humboldt
County-Quinn-Northern Nye County-Mojave-Southeastern Humboldt
County and northern Lander County-W Elko County, N Eureka and
Lander Counties N of I80.

Excessive Heat Warning until 6 PM PDT this evening for Humboldt
County.

Heat Advisory until 5 PM PDT Tuesday for Southeastern Elko
County.

Heat Advisory until 6 PM PDT this evening for Northeastern Nye
County-Northern Lander County and Northern Eureka County-
Northwestern Nye County.

&&

94/85/85/94

In the hours before

Special weather statement, Aug 16, 3:43 PM PDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Elko NV
343 PM PDT Mon Aug 16 2021

NVZ030-162315-
Humboldt County NV-
343 PM PDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of north central
Humboldt County through 415 PM PDT...

At 342 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Kings River Valley, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Humboldt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4199 11796 4185 11790 4180 11832 4198 11839
      4200 11832
TIME...MOT...LOC 2242Z 253DEG 17KT 4192 11826

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

90
Special weather statement, Aug 16, 5:33 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Elko NV
533 PM PDT Mon Aug 16 2021

NVZ030-170100-
Humboldt County NV-
533 PM PDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of east central
Humboldt County through 600 PM PDT...

At 533 PM PDT, Doppler radar was tracking a strong thunderstorm over
Winnemucca, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winnemucca and Golconda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Moderate to heavy rainfall is also occurring with this storm and may
lead to localized street flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4088 11776 4099 11785 4119 11756 4095 11739
TIME...MOT...LOC 0033Z 240DEG 15KT 4097 11774

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

90

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:33 PM PDTSpecial Weather StatementLKN27 min
Aug 16, 8:02 PM PDTSpecial Weather StatementLKN28 min

Nearby

Heat Advisories in Nevada, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.